CSN Login
Members Online: 18

neuropathy from 5FU

LaCh
Posts: 509
Joined: Dec 2012

Has anybody developed the side effect of neuropathy from 5FU?  From what I know, it usually appears (when it appears at all) in the hands and/or feet but I have it in my knee.  I had 3 surgeries on that knee way back in 1990 but I started to feel numbness there last week, my med onc said it could be neuropathy from the 5FU and didn't seem concerned about it but since then it's morphed from numbness to tingling to pain.  Has anybody had neuropathy as a side effect from the chemo and if so, did it eventually go away?  Thanks.

 

Phoebesnow
Posts: 447
Joined: Apr 2011

Yes I have this.  Arms and feet, plus nerve damage in my thigh.  For me it has not gone away.  It has lessened but not gone away.  When I am tired or stressed it could get much worse.  I am the poster child for what can go wrong.

LaCh
Posts: 509
Joined: Dec 2012

Hey! Thanks for responding...  yeah, it started as numbness and went from that to tingling and now to pain.  I knew that it usually appeared in the hands and feet but it's good to know that it can appear anywhere (if you can characterize it as "good" which isn't the best way to put it, if you know what I mean.  I think that you just never want to feel like you're the only one who experiences something.) What sort of time period are you talking about?  When did it start? How long have you had it?  I've noticed that if I stay in one position for too long and then get up to move, I have that electric shock sensation that accompanies nerve pain.  It's curious (to me) that the only place that I have it is in the knee that had three surgeries way back in 1990.   I hate to think of being a poster child with such a dubious distinction, and confess that my concern was (or is, maybe) that I would be that poster child.  Have you found anything that can ease the pain/tingling/numbness?  What does your medical oncologist say about it?   

Phoebesnow
Posts: 447
Joined: Apr 2011

I finished tx 12/8/10.  The nerve pain is the nerve in the middle of The thigh.  This is a major nerve forgot the name.  Pain is sharp and then radiates.  Just brushing up on it can make me Nauseas the sharp pain has eased and now it is just an uncomfortable feeling until the end of the day.   This nerve damage was due to radiation and was confirmed by my doctors. This pain started almost immediately as did the tingling sensation.

its funny that you  mention the knee surgery because I had knee surgery in that same leg as the  nerve damage.   I have been having pain in that knee recently.  

My groin on both sides can be very  painful to.

Radiation the gift that keeps on giving.  I could go on and on.

The neuropathy and poly neuropathy no body will take responsibility for.  They say as many as 50% of Americans have this.  I did not have any of this before tX.

i work physically as a landscape designer and am very physically active.  At the end of  the day the pain can get really bad.  I take two Tylenol with codeine.  

When I signed up for cancer tx I signed papers advising me of all the possible side effects.  I have whats termed a short bowel and was advised that side effects would be severe.  I also did a lot of research on my own that verified that these side effects were very possible. I signed the papers and I am cancer free for two years.  I would do it again.  I enjoy my life no matter how painful it can be.

My biggest mistake during tx was resting too much, I lost all muscle tone and recovery was long and hard.  I see from reading here that the people who exercise recover faster and possibly better.

Good luck in beating this beast!

 

LaCh
Posts: 509
Joined: Dec 2012

It's interesting that you were required to sign a document acknowledging all the possible side effects of your treatment. I've had the opposite.  It's been like pulling teeth to get either oncologist (medical or radio) to part with any information regarding side effects.  They'll jump through hoops NOT to answer even a direct question regarding side effects, which is why I called the American Cancer Society to try to get some answers (which I did).   As for the doctors taking or not taking responsibilty for any unwanted side effects, I don't find this suprising in the least.  Their primary interest is gettting fid of the tumor, and the rest is of little consequence, it seems.  Anyway, it's good to know that I'm not the only one experiencing this (and mine began very early on as well, towards the end of week 1) and also interesting that you have it on the same side that you've had surgery, like me, although mine isn't just the same side but the actual location, my knee.  As for excercising, I had planned to start going to a gym which my new insurance pays for, starting the 1st of the year, then after this diagnosis I figured it would have to wait and now I'm rethinking that.  I think it would be beneficial even if all I do is a slow walk on a treadmill.  I'm concerned about catching a cold or the flu in an inclosed room with a lot of people and no air circulation but I can wear a face mask, so if I'm feeling well enough, I think I'm going to try it.

thebob61
Posts: 11
Joined: Mar 2011

it started with me after the second round of chem . after surgery with 5FU.  now feet and lower legs and hands numb and sometimes hurt .. taking vit. B6 may help ..  been about 2 yrs. for me ... still have it ... many get better im told by docs. good luck

Marynb
Posts: 1134
Joined: Aug 2012

I did have some neuropathy for about 6 months. Nobody told me anything about the possible side effects of treatment. It did get better with time.

As far as your knee goes, is it possible that the pain is weather related? I say this because I feel pain in an old injury before any precipitation. It snowed last night and I felt it a day prior and today.

I would strongly advise that you avoid a gym for ahwile until your immune system is back to normal. This flu season is bad enough and now there is a stomach bug sweeping the country. Walking the dog is probably enough for now. Maybe some gentle stretching exercises on the floor after you walk would be helpful.

You have done so well so far, you don't want to slow your recovery. Your body is going to need to rebuild your defenses.

Hang in there! You are almost finished with this chapter of your life!

mp327's picture
mp327
Posts: 2818
Joined: Jan 2010

I have to agree with Marynb about staying away from the gym for awhile.  Those places are breeding grounds for nasty germs and bugs like the kind currently going around.  You may be quite vulnerable right now in that regard.  I consider myself a well person now but I refuse to join a gym for the very reasons stated.

LaCh
Posts: 509
Joined: Dec 2012

Thanks Marynb,

No, it's not weather related. The injury and surgery were 23 years ago and I've never had weather-related problems,  nor have I ever had neuropathy in the knee but the neuropathy began a week after the chemo and doesn't increase or decrease with precipitation.  I plan to join a gym that I have free access to through my health insurance as soon as I'm strong enough to do some treadmill walking and am aware of the potential for exposure to flu, pertussis and the cold virus and take and have taken precautions.  Right now working out, stretching, walking, any of that is the farthest thing from my mind and quite beyond what I'm able to do.  I don't even walk to treatments any more, nor to doctor's appts that are a few blocks away; I have to take a cab.  My perineum has 2nd degree burns which make walking almost impossible, my energy is nil, my stamina is zero and my only interest is in getting through Monday and Tuesday and having my doctor look at the external burns which I suspect may be infected.  To be honest, the neuropathy in my knee isn't even on my radar at the moment; I have problems that are much more pressing right now. 

islandgirlculebra's picture
islandgirlculebra
Posts: 135
Joined: Dec 2012

My thoughts are with you - hang in there.  I'm wondering if they should do a scan on you to make sure you don't have any internal infection??  I had abdominal pain and fever about three weeks into radiation - a cat scan revealed inflamation which required antibiotics. Your internal pain sounds alot worse then mine - just wondering if they should check this out. I assumed when I couldn't straighten up to walk that it was just part of the pain caused by radiation - but the radiation nurses and Doctors told me that radiation should not cause that kind of internal pain....... your Drs. don't seem very concerned about it and that's disturbing. (I assume they are also monitoring your temperature and you must not have a fever?) We all understand how miserable you are right now with your burns, my heart goes out to you. Only two treatments left - you are strong and you can make it.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network